North Carolina, 2019Damaging Winds in North Carolina, May 30, 2019
May 30, 2019 · NWS ILM · 2 events in 1 county or zone
An upper trough produced strong storms in eastern North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough produced strong storms in eastern North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 30, 2:11 PM EST, 4 hours 14 minutes earlier.
Area forecast discussion, May 30, 2:11 PM EST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
311 PM EDT Thu May 30 2019
.SYNOPSIS...
The heat will finally start to gradually ease on Friday. A line
of gusty thunderstorms will affect some locations in the late
afternoon. High pressure will trend temperatures back to normal
on Tuesday.
&&
.NEAR TERM /Through Friday Night/...
As of 300 PM Thursday...Heat continues across the Carolinas as
drought conditions worsen. The latest U.S. Drought Monitor shows D1
(moderate drought) conditions extending along the coast with D0
(abnormally dry) extending a bit farther inland. In Wilmington
rainfall over the past 120 days is almost seven inches below normal
or 55% percent of normal, and today's the 18th consecutive day with
no measurable rainfall.
Unless an isolated shower or t-storm can fire up in the next few
hours across the Sandhills or along the seabreeze boundary, dry
weather should continue through the night. A westerly low-level jet
with 25-30 kt winds at 1000 feet AGL should help keep the boundary
layer from stratifying out too much tonight. Recent MOS performance
has shown a tendency for models to run as much as 3-5 degrees too
cool with nighttime lows, so my forecast ranges from the mid to
upper 70s for most locations. Beaches of Brunswick County could even
see lows around 80 degrees tonight! These could be among the warmest
daily low temperatures ever recorded this early in the year.
A cold front will sink south across North Carolina Friday ahead of
an approaching shortwave trough. Temperatures shouldn't reach quite
as hot as we've seen recently, remaining in the mid 90s for most
locations away from the seabreeze. Models suggest convection will
develop across central NC as cooler mid-level temperatures
associated with the shortwave advect overhead late in the day.
Instability of 1000-2000 J/kg and respectable wind shear for this
late in the season should help organize storms into multicell
clusters and perhaps bowing line segments, sinking south-
southeastward. If storms become severe (we're in an SPC 'marginal
risk') strong winds and possibly some hail are the primary expected
risks.
The cold front should sweep off the coast shortly after midnight
with slightly cooler and drier air advecting in on northwest winds.
Record highs for Friday May 31
Wilmington 98 in 1953
Florence 102 in 1953
North Myrtle Beach 98 in 1953
Lumberton 99 in 2011
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Generally dry northwesterly flow anticipated
Saturday and Saturday night. 20-ish POPs cannot be ruled out with
surface trough in the area; the rain chances minimized by the
northwesterly flow and very weak surface convergence associated with
the trough. Highs not far from 90 and lows near 70 not as warm as
recent weather but still solidly above climatology.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...Though the long term does not offer any
appreciable rain chances it does at least offer more seasonable
temperatures in start contrast to many recent days. Surface high
pressure building in from the north will bring the only truly
seasonable period Monday night through Tuesday night with lows in
the mid 60s and highs in the low to mid 80s. Thereafter it will turn
a few degrees warmer in weak return flow.
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 18Z...There should be enough of a subsidence inversion to keep
most convection at bay, save an isolated storm this afternoon,
mainly along the resultant and thermal trough. Gusty southwest winds
are expected through the afternoon hours. Winds should stay up
enough tonight to preclude any fog. Friday, a better chance for
convection, but after the end of the forecast period.
Extended Outlook...Mainly VFR into next week. Slight chance MVFR
each morning in low stratus/fog, isolated to scattered TSTMs
possible late Fri through Sat night.
&&
.MARINE...
As of 300 PM Thursday...High pressure extends east-west across
Florida and well out into the Atlantic. Southwest winds continue
this afternoon across the Carolinas and should remain at a solid 15-
20 knots through the night, gradually building seas near Cape Fear
to 4-6 feet. For this reason a Small Craft Advisory has been issued
for the North Carolina waters for tonight into Friday morning.
A cold front dipping south from Virginia will enter North Carolina
Friday afternoon, sinking south into southeastern NC and
northeastern SC Friday night. This front could be accompanied by a
line of thunderstorms with gusty winds. Synoptic winds should shift
to northwest behind the front after midnight.
Seas currently range from 3-5 feet, highest near Cape Fear. Spectral
wave analysis shows dominant wave period is around 6 seconds with
virtually no longer period swell present.
Light and somewhat variable flow Saturday and Saturday night with
a very weak low just to our south keeping gradient poorly defined.
As a more typical inland trough forms on Sunday winds will become
southwesterly and increase by just a few knots. High pressure then
builds in from the north on Monday turning winds northerly and
possibly introducing a 3 ft wave to the forecast. As the high builds
into Tuesday a slight veer to NE expected.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until noon EDT Friday for AMZ250-252.
&&
SYNOPSIS...MBB
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
Hazardous weather outlook, May 30, 2:26 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
326 PM EDT Thu May 30 2019
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
311100-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
326 PM EDT Thu May 30 2019
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms could become strong to severe late Friday
afternoon and Friday night. Strong winds and hail are possible in
the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-311100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
326 PM EDT Thu May 30 2019
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Scattered thunderstorms could become strong to severe late Friday
afternoon and Friday night. Strong winds and hail are possible in
the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ254-256-311100-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
326 PM EDT Thu May 30 2019
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms could become strong to severe late Friday
afternoon and Friday night. Strong winds and hail are possible in
the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
9
Thunderstorm Wind, Robeson
- When
- May 30, 6:25 PM EST to 6:27 PM EST
- Where
- Robeson County, 0.57 mi E of Parkton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 34.900, -79.010
A tree was blown down on a house in Parkton.
Thunderstorm Wind, Robeson
- When
- May 30, 6:25 PM EST to 6:27 PM EST
- Where
- Robeson County, 0.57 mi W of Parkton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 34.900, -79.030
A semi truck was blown over on Hwy 71 near Malloy Rd. Several trees and power lines were blown down in Parkton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New Mexico, May 30, 2019$100,000 · EF0 · 5 events
- Tornadoes and Hail in Maryland, May 30, 2019$22,000 · EF1 · 11 events
- Hail and Damaging Winds in Virginia, May 30, 20191.75 in hail · 26 events
- Hail and Damaging Winds in North Carolina, May 30, 20191 in hail · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 30, 201955 kt wind · 17 events
- Hail and Damaging Winds in Texas, May 30, 2019$12,000 · 3 in hail · 8 events
- Damaging Winds in Virginia, May 30, 2019$13,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, May 30, 201956 kt wind · 7 events
- Damaging Winds in Delaware, May 30, 201950 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 30, 201951 kt wind · 7 events
- Hail and Damaging Winds in Indiana, May 30, 201955 kt wind · 6 events
- Hail and Damaging Wind in Texas, May 30 to 31, 20191 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830608, 830611.